Alert archive / North Dakota / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 154, NWS Bismarck, ND

August 21, 2002Hettinger County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Aug 21, 2002, 9:40 AM MDT for Hettinger County, North Dakota. It was in force for 65 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 21, 2002, 9:40 AM MDT (15:40 UTC)
Expired
Aug 21, 2002, 10:45 AM MDT
In force
65 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

County Hettinger County, ND

The radar

The Bismarck radar (KBIS), 124 km from the middle of the area, began a volume at 15:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 21, 9:40 AM MDTThunderstorm Wind 52 ERegent, NDAn old storage shed destroyed . Hailstones nearly dime size piled a few feet deep in ditches. Neary 2 inches of rain fell with the storm. Many crops leveled by wind driven hail and very heavy rain.
Aug 21, 9:42 AM MDTThunderstorm Wind 60 ERegent, NDAn abandoned church was badly damaged by the wind.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 3.7 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2002-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2002-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-588 J/kg
Mixed-layer LCL
713 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

613 
WUUS53 KBIS 211540
SVRBIS
NDC041-211645-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
938 AM MDT WED AUG 21 2002

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN HETTINGER COUNTY IN SOUTHWEST NORTH DAKOTA

* UNTIL 1045 AM MDT

* AT 938 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER NORTH CENTRAL HETTINGER COUNTY...OR ABOUT
  27 MILES SOUTHEAST OF DICKINSON...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL NORTHEASTERN HETTINGER COUNTY UNTIL 1045 AM MDT

HAIL UP TO AN INCH IN DIAMETER SHOULD BE EXPECTED WITH THIS STORM.
IF YOU ARE IN THE PATH OF THE STORM...GET INSIDE AND STAY AWAY FROM 
WINDOWS.

LAT...LON 4663 10255 4643 10251 4641 10207 4662 10207

JP MARTIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 2:20 AM MDT, 7 hours 20 minutes earlier.

Area forecast discussion, Aug 21, 2:20 AM MDT, 7 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
320 AM CDT WED AUG 21 2002

FCST PROBLEM TODAY IS PRECIP CHANCES THROUGH FORECAST PERIOD.
CLUSTER OF THUNDERSTORMS OVER NERN MONTANA ASSOCIATED WITH A JET MAX
AND VORT ENERGY ENCIRCLING THE UPPER LOW OVER NWRN US. THIS JET MAX
PROGGED TO MOVE EWD BUT VORT MAX ENERGY SEEMS TO WANT TO LIFT
NORTHWARD INTO SASKATCHEWAN. HIGHEST CAPE VALUES AS WELL AS LOWEST
LIFTED INDICES ARE OVER ERN MONTANA AND WRN ND TODAY AND TONIGHT.

IN GENERAL H500 WEST COAST TROUGH REMAINS OVER THE PACIFIC NORTHWEST
THROUGH FRIDAY. SWLY FLOW ALOFT OVER NORTH DAKOTA TODAY BUT RIDGE
BUILDS ON THURSDAY AS PACIFIC NORTHWEST LOW BEGINS TO CUT OFF FROM
WESTERLIES. THIS WILL LESSEN PRECIP CHANCES OVER ND THURSDAY AND
FRIDAY. MEANWHILE SURFACE HIGH OVER SOUTHERN CANADA PUSHES INTO ERN
NORTH DAKOTA BY THURSDAY AND CONTINUES UPSLOPE FLOW WITH EASTERLY
WINDS KEEPING MOSTLY CLOUDY SKIES OVER THE STATE...AND ALSO
STABILIZING THE ATMOSPHERE OVER EASTERN ND. SURFACE HIGH MOVES
EASTWARD THURSDAY NIGHT AND SHOULD SEE PARTLY CLOUDY SKIES THURSDAY
NIGHT AND FRIDAY.

.BIS...NONE
VINING

In the hours before

Special weather statement, Aug 21, 3:40 AM MDT, 6 hours before
NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-211400-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
440 AM CDT WED AUG 21 2002

...A CHANCE OF THUNDERSTORMS TODAY...

LOW PRESSURE FROM SOUTHEASTERN MONTANA TO CENTRAL SOUTH DAKOTA WILL
DEVELOP SOUTHWARD INTO THE CENTRAL PLAINS TODAY. UPPER LEVEL ENERGY
WILL HELP SET OFF THUNDERSTORMS TODAY ACROSS THE STATE...BUT
THUNDERSTORMS ARE NOT EXPECTED TO REACH SEVERE LEVELS.

SKYWARN WEATHER SPOTTERS WILL PROBABLY NOT BE NEEDED TODAY WESTERN
AND CENTRAL NORTH DAKOTA.

VINING

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 6:46 AM MDTFlash Flood WarningBISBillings, Dunn, Stark3 hr

Nearby

Severe Thunderstorm Warnings in North Dakota, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.